NPR (2/15/16) related the story of Marcella Lafayette, who discontinued her proton pump inhibitor when she was diagnosed with magnesium deficiency. But when she stopped her medication, her symptoms of heartburn returned. This time, they were worse.
"I can't eat anything without experiencing stomach pain," Lafayette told NPR. "It just feels like you've got a knife in your gut. It's just really painful."
Proton pump inhibitors - which include Nexium, Prilosec, and Prevacid to name a few - stop the body from producing stomach acid. But stomach acid, though it is linked to acid reflux, also performs vital tasks such as destroying pathogens that can cause infections and other serious health problems. Lower production of stomach acid can increase the risk of food poisoning, for example.
The problem has less to do with patients who have serious problems with acid reflux and more to do with patients who take proton pump inhibitors when they could decrease their acid reflux through changes to their diet. Further, some patients take proton pump inhibitors far longer than necessary, putting them at higher risk of suffering side effects.
One of those side effects could be an increased risk of dementia, according to a recent study. The study was published in JAMA Neurology (4/16) and suggests that avoiding proton pump inhibitor medication, "may prevent the development of dementia." The conclusion was based on an analysis of more than 73 000 participants age 75 or older, which showed those who received a regular proton pump inhibitor medication regularly had a significantly increased risk of incident dementia.
READ MORE PROTON PUMP INHIBITOR LEGAL NEWS
They found that use of the medications was associated with a higher risk of incident chronic kidney disease in both groups of people. Although the study does not prove proton pump inhibitors cause chronic kidney disease, it does suggest a link that should be further explored.
In any case, experts caution patients to use proton pump inhibitors after trying other methods to reduce acid reflux.